Matrix powers in finite precision arithmetic

Higham, Nicholas J. and Knight, Philip A. (1995) Matrix powers in finite precision arithmetic. SIAM Journal On Matrix Analysis And Applications, 16 (2). pp. 343-358. ISSN 1095-7162

[img] PDF
0616025.pdf

Download (1MB)
Official URL: http://locus.siam.org/SIMAX/volume-16/art_0616025....

Abstract

If $A$ is a square matrix with spectral radius less than 1 then $A^k \to 0\,{\text{as}}\,k \to \infty $, but the powers computed in finite precision arithmetic may or may not converge. We derive a sufficient condition for $fl( A^k ) \to 0\,{\text{as}}\,k \to \infty $ and a bound on $\| fl ( A^k ) \|$, both expressed in terms of the Jordan canonical form of $A$. Examples show that the results can be sharp. We show that the sufficient condition can be rephrased in terms of a pseudospectrum of $A$ when $A$ is diagonalizable, under certain assumptions. Our analysis leads to the rule of thumb that convergence or divergence of the computed powers of $A$ can be expected according as the spectral radius computed by any backward stable algorithm is less than or greater than 1.

Item Type: Article
Uncontrolled Keywords: matrix powers, rounding errors, Jordan canonical form, nonnormal matrices, pseudospectrum
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 15 Linear and multilinear algebra; matrix theory
MSC 2010, the AMS's Mathematics Subject Classification > 65 Numerical analysis
Depositing User: Ms Lucy van Russelt
Date Deposited: 03 Jul 2006
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/345

Actions (login required)

View Item View Item